North Dakota, 2004Tornado and Hail in North Dakota, July 2, 2004
July 2, 2004 · NWS FGF · 4 events in 3 counties and zones
3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 8:40 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 2, 8:40 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT FRI JUL 2 2004
.DISCUSSION...MINOR UPDATES PLANNED FOR THIS MORNING TO BETTER
DEFINE THUNDER PLACEMENT AND TIMING. COMPLEX SITUATION THIS MORNING
WITH SEVERAL BOUNDARIES DRAPED ACROSS THE REGION. AN AREA OF LOW
PRESSURE LOCATED IN CENTRAL ND WITH WARM FRONT EXTENDING EAST INTO
NORTHERN MN. THIS BOUNDRY HAS BEEN THE FOCUS FOR A SOLID LINE OF
STORMS FROM HALLOCK TO PARK RAPIDS. STORMS HAVE STAYED BELOW SEVERE
LIMITS THUS FAR DUE TO WEAK SHEAR AND HIGH FREEZING
LEVELS...PRECLUDING THE CHANCE FOR LARGE HAIL. AS THE FIRST...AND
MOST POTENT SHORTWAVE MOVES THROUGH THIS MORNING...STORMS WILL
CONTINUE TO FIRE IN EASTERN ND AND SPREAD INTO WESTERN MN.
LATER ON TODAY AS THE FIRST SHORTWAVE EXITS...SUBSIDENCE BEHIND THE
WAVE WILL LEAD TO AT LEAST PARTIAL CLEARING IN THE CENTRAL DAKOTAS.
WITH THE SURFACE LOW IN CENTRAL ND PROGGED TO MOVE VERY LITTLE AND A
MULTITUDE OF WEAK SHORTWAVES MOVING THROUGH THE FLOW...WE EXPECT
MORE CONVECTION TO FIRE IN CENTRAL ND BY MID/LATE AFTERNOON. THIS
ACTIVITY SHOULD MOVE EAST DURING THE EVENING...BUT SEVERE CHANCES
SEEM LIMITED DUE TO THE WEAK DYNAMICS PRESENT AND UNCERTAINTIES
WITH THE AMOUNT OF SUN LEADING TO DESTABLIZATION.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
JCA
Hazardous weather outlook, Jul 2, 5:44 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CDT FRI JUL 2 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021443-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
644 AM CDT FRI JUL 2 2004
...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER PARTS OF EASTERN NORTH DAKOTA.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE ONGOING ACROSS THE REGION TODAY AS A BROAD
AREA OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
MOVES INTO THE REGION. THESE THUNDERSTORMS ARE FOR THE MOST PART
EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...MOIST AND
UNSTABLE AIR IN PLACE MAY RESULT ISOLATED SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING AS THE MAIN AREA OF LOW PRESSURE MOVES
ACROSS CENTRAL NORTH DAKOTA. THE FAVORED TIME FOR STRONG STORM
DEVELOPMENT WILL BE AFTER 4 PM. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY WITH BETTER
CHANCES TO BEGIN THE WORK WEEK. AT THIS TIME IT APPEARS INDEPENDENCE
DAY WILL BE RAIN FREE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER EASTERN NORTH DAKOTA.
VOELKER
Tornado, Towner
- When
- July 2, 12:42 PM CST to 12:44 PM CST
- Where
- Towner County, 4 mi W of Cando
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.483, -99.283
The tornado made intermittent contact with the ground for several minutes.
Hail, Walsh
- When
- July 2, 2:58 PM CST
- Where
- Walsh County, 3 mi S of Edinburg
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.450, -97.850
Hail, Barnes
- When
- July 2, 2:58 PM CST
- Where
- Barnes County, 3 mi S of Eckelson
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.883, -98.333
Hail, Barnes
- When
- July 2, 3:00 PM CST
- Where
- Barnes County, 9 mi S of Eckelson
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.800, -98.333
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, July 2 to 3, 2004$1.1 million · 61 kt wind · 20 events
- Flash Flooding and Hail in Arkansas, July 2 to 3, 2004$1.5 million · 61 kt wind · 10 events
- Hail and Damaging Winds in Massachusetts, July 2, 20042 injured · $105,000 · 2 in hail · 22 events
- Flash Flooding in Kansas, July 2, 2004$130,000 · 3 events
- Flash Flood in Kentucky, July 2, 2004$110,000 · 1 event
- Lightning Strike in Maine, July 2, 2004$100,000 · 1 event
- Damaging Wind in Missouri, July 2, 2004$100,000 · 60 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, July 2, 2004$45,000 · 60 kt wind · 12 events
- Damaging Wind and Lightning Strikes in Florida, July 2, 20042 injured · $30,000 · 50 kt wind · 3 events
- Lightning Strike in Nebraska, July 2, 2004$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 2, 20041.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, July 2 to 3, 2004$100 · 2.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415464, 5415465, 5415466, 5415467.